Case series links high-dose tirzepatide to flat mood and lost motivation
A three-case series reports that some patients on the highest tirzepatide dose felt emotionally flat and unmotivated, with symptoms easing after dose reduction while weight loss held.

Three women being treated for obesity with tirzepatide at 15 mg once weekly reported reduced motivation, emotional "flatness" or loss of interest in exercise and other activities they had enjoyed, even though they were losing weight, according to a case series published in Obesity Pillars [1]. The report appears in Volume 19, article 100302, dated September 2026 [1]. Tirzepatide is sold as Mounjaro and Zepbound.
The paper describes the symptoms as "anhedonia-like" — a loss of pleasure or drive — and says they came on after prolonged treatment at or near the maximum dose [1]. Two of the three patients had no prior history of a mood disorder; the third had a history of depression and anxiety [1]. The patients described the symptoms as distinct from a depressive episode, according to the authors [1].
One patient noticed on her own that her symptoms improved after she temporarily stopped the drug and then reduced her dose around the time of a medical procedure [1]. All three eventually reduced their tirzepatide dose to 10 mg weekly or lower [1]. Two improved markedly in motivation and enjoyment of daily activities with the dose reduction alone, and one needed added bupropion, an antidepressant that also acts on dopamine pathways, which produced further improvement [1].
In one patient, raising the dose again brought the symptoms back with no additional weight-loss benefit; lowering the dose once more restored her motivation while weight loss held [1]. Across all three cases, the authors report, symptoms improved while patients maintained their weight or continued to lose [1].
The authors tie the pattern to the same reward-pathway effects that make these drugs reduce food cravings, writing that it may be related to GLP-1 receptor agonist modulation of mesolimbic dopaminergic pathways [1]. Their conclusion is aimed at clinicians: consider monitoring for changes in motivation and reward perception during treatment, particularly at higher doses [1].
Several things are not established. This is a report of three patients, so it cannot show that tirzepatide caused the symptoms, and it does not say how often such symptoms occur among people taking the drug [1]. The paper does not address whether similar reports exist at lower doses, whether the pattern occurs with other GLP-1 medications such as semaglutide, or how long the symptoms lasted before the dose was changed [1]. The authors describe the effect as "potentially underrecognized" rather than confirmed [1].
Why it matters for patients
Weight-loss medications are usually discussed in terms of appetite, nausea and results on the scale. This report adds a different kind of experience to the conversation: not feeling depressed in the usual sense, but feeling less interested, less driven and less able to enjoy things, at a point when the drug is otherwise working [1].
For patients, the practical detail is what happened after the dose came down. In these three cases, lowering the dose eased the symptoms without undoing the weight loss, and one patient who went back up lost no additional weight while her symptoms returned [1]. That is a small number of people and may not apply broadly, and the paper does not say whether the same would happen for others [1].
The report also notes that one patient required a second medication, bupropion, to get relief, which suggests dose reduction alone does not work for everyone described here [1]. The authors' recommendation is directed at prescribers: watch for changes in motivation and reward, especially at higher doses [1].
What happens next
The article is published in Obesity Pillars with an open-access license, and no follow-up study or larger trial is announced in it [1]. No estimate of how common these symptoms are, and no guidance on how long to wait before changing a dose, has been reported [1].
The paper does not disclose the patients' ages, how long each had taken tirzepatide before symptoms appeared, or the exact timing of the dose changes [1].
Sources
Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.